Texas, 2012

Hail in Texas, June 6, 2012

June 6, 2012 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm produced hail across the east central Texas Panhandle during the early evening hours. There was no reports of damage and there were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm produced hail across the east central Texas Panhandle during the early evening hours. There was no reports of damage and there were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 6, 5:43 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 6, 5:43 PM CST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CDT WED JUN 6 2012

.AVIATION...
HEALTHY SHORT LINE OF THUNDERSTORMS EAST AND SOUTHEAST OF KAMA HAVE
DEVELOPED ALONG OUTFLOW-ENHANCED SURFACE TROF.  OUTFLOW FROM THESE
STORMS EXPECTED TO CAUSE EASTERLY SURFACE WIND AT KAMA.  WILL MONITOR
THUNDERSTORM DEVLEPMENT CLOSELY...AND BE READY TO AMEND IF
THUNDERSTORMS THREATEN TO IMPACT KAMA TERMINAL DIRECTLY.

OTHERWISE...MOIST SOUTHEAST SURFACE WINDS EXPECTED TO PREVAIL
TONIGHT.  IFR CEILINGS AND MVFR VISIBILITIES IN BR EXPECTED TO
DEVELOP AROUND 06Z THURSDAY.  SOME IMPROVEMENT EXPECTED AROUND 16Z
THURSDAY WHEN CEILINGS LIFT INTO MVFR RANGE AND VISIBILITIES IMPROVE.

BY LATE AFTERNOON THURSDAY...CLOUD BASES EXPECTED TO LIFT INTO VFR
RANGE AT KDHT AND KGUY...BUT ARE EXPECTED TO REMAIN IN MVFR RANGE AT
KAMA AS SOUTHEAST SURFACE WINDS CONTINUE.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT WED JUN 6 2012/

DISCUSSION...
MAIN FOCUS OF THIS FORECAST IS ON THUNDERSTORM CHANCES THROUGH
TOMORROW NIGHT...AND RETURNING CHANCES EARLY NEXT WEEK.

OMEGA BLOCK REMAINS IN TACT ACROSS THE COUNTRY THIS AFTERNOON...WITH
CENTRAL CONUS UPPER RIDGE FLANKED BY UPPER LOWS OVER THE NORTHWEST
AND NORTHEAST. COMPACT MID/UPPER LOW THAT HAS BEEN RESPONSIBLE FOR OUR
RAIN THE PAST FEW DAYS WAS CENTERED OVER FAR SOUTHWEST OK. SCATTERED
THUNDERSTORMS WERE ONGOING ACROSS THE EASTERN PANHANDLES IN
ASSOCIATION WITH THIS CIRCULATION. TO THE WEST...OTHER THUNDERSTORMS
WERE DEVELOPING OVER THE HIGHER TERRAIN OF NORTHEAST NM AND SOUTH
CENTRAL CO. HAVE SEEN ENOUGH BREAKS IN THE CLOUDS THIS AFTERNOON TO
ALLOW TEMPERATURES TO CLIMB INTO THE MID 70S TO LOWER 80S.

MAIN FOCUS FOR CONVECTION THROUGH TONIGHT WILL REMAIN ACROSS THE
EASTERN PANHANDLES AND ALSO ACROSS THE FAR WESTERN OK
PANHANDLE/NORTHWEST TX PANHANDLE. MID/UPPER LOW EXPECTED TO CONTINUE
TO SLOWLY SLIDE EAST/SOUTHEAST ACROSS WESTERN OK TONIGHT...WITH
THUNDERSTORM CHANCES CONTINUING ACROSS THE EAST IN CLOSER PROXIMITY
TO THIS FEATURE. MEANWHILE TO THE WEST...CONVECTION CURRENTLY FIRING
OVER THE HIGHER TERRAIN MAY PROPAGATE EAST INTO THE FAR NORTHWEST CWA
THIS EVENING. STEERING FLOW IS STILL WEAK...SO SOME QUESTION AS TO
HOW FAR EAST THESE STORMS WILL MAKE IT. HUNG ONTO A SLIGHT CHANCE
MENTION ELSEWHERE THIS EVENING GIVEN MOISTURE/INSTABILITY AND WEAK
CAPPING IN PLACE ALTHOUGH CHANCES ARE CERTAINLY LOWER THAN IN THE
EAST AND NORTHWEST GIVEN ABSENCE OF ANY APPRECIABLE FORCING ASIDE
FROM DAYTIME HEATING. LATEST LAPS AND RAP ANALYSIS DATA SHOW MLCAPES
HAVE CLIMBED INTO THE 1000-2500 J/KG RANGE OVER MOST OF THE CWA WITH
THE HIGHEST VALUES IN THE NORTHWEST. STRONGEST DEEP LAYER SHEAR
/20-30 KTS/ IS ALSO IN THE WESTERN CWA WHERE MID-LEVEL WINDS ARE
STRONGER ON THE BACKSIDE OF COMPACT UPPER LOW. GIVEN THESE
CONDITIONS...COULD SEE A FEW STRONG TO SEVERE STORMS THROUGH THE
EVENING. BETTER CHANCES WILL BE ACROSS THE NORTHWEST IF STORMS MAKE
IT IN...WHILE WEAKER SHEAR WILL KEEP STORMS MORE OF THE PULSE VARIETY
ACROSS THE EAST BUT THEY COULD BE STRONG OR BRIEFLY MARGINALLY
SEVERE. SLOW STORM MOTIONS AND PWATS OVER AN INCH WILL ALSO SUPPORT LOCALLY
HEAVY RAIN AND THE POTENTIAL FOR SOME LOCALIZED FLOODING. LATE
TONIGHT...COULD SEE A FEW SHOWERS AND STORMS DEVELOP IN ASSOCIATION
WITH WARM AIR ADVECTION ALONG THE AXIS OF A 20-30 KT SOUTH/SOUTHEAST
LLJ. ALSO MAY SEE SOME PATCHY FOG DUE TO MOIST UPSLOPE SOUTHEAST
WINDS...ALTHOUGH SPEEDS SHOULD STAY UP ENOUGH TO PREVENT VSBYS FROM
FALLING REAL LOW.

THE COMPACT UPPER LOW WILL CONTINUE TO SLOWLY DRIFT SOUTHEAST AWAY
FROM THE AREA ON THURSDAY...LEADING TO DECREASING RAIN CHANCES FROM
NORTHWEST TO SOUTHEAST ACROSS THE SOUTHEAST CWA DURING THE DAY.
OTHERWISE...COULD SEE SOME STORMS INITIATE IN SOUTHERN CO/NORTHEAST
NM DURING THE AFTERNOON EITHER ALONG THE HIGHER TERRAIN OR A SURFACE
TROUGH AXIS...WHICH COULD PROPAGATE INTO THE FAR WESTERN PANHANDLES
DURING THE LATE AFTERNOON OR EVENING. IF THEY DO...CONDITIONS WILL
AGAIN BE SUPPORTIVE OF A FEW STRONG TO SEVERE STORMS. EXPECT THE
UPPER LOW TO BE FAR ENOUGH REMOVED FROM THE AREA BY THURSDAY EVENING
TO REMOVE RAIN CHANCES FROM THE SOUTHEAST TX PANHANDLE. HIGH
TEMPERATURES EXPECTED TO STAY ON THE COOLER SIDE FOR ONE MORE DAY
THURSDAY DUE TO CLOUDS AND MOIST UPSLOPE FLOW.

MOISTURE AND INSTABILITY WILL REMAIN IN PLACE ON FRIDAY WITH THE
SURFACE TROUGH/DRYLINE REMAINING OVER EASTERN NM. HOWEVER...WITH THE
UPPER RIDGE OVERHEAD...BELIEVE THE ATMOSPHERE WILL REMAIN CAPPED TO
ANY CONVECTION. TEMPERATURES WILL ALSO START TO REBOUND...WITH HIGHS
CLIMBING INTO THE MID 80S TO LOWER 90S. THIS WARMING TREND WILL
CONTINUE OVER THE WEEKEND AS THE NORTHWEST UPPER LOW MOVES ACROSS THE
NORTHERN ROCKIES AND PLAINS...INDUCING A SOUTHWEST FLOW ALOFT ACROSS
THE SOUTHERN ROCKIES AND PLAINS. THE LEE TROUGH WILL DEEPEN IN
RESPONSE...WITH THE DRYLINE MIXING INTO THE CENTRAL PANHANDLES ON
SATURDAY AND INTO THE EASTERN PANHANDLES ON SUNDAY. IT CONTINUES TO
LOOK LIKE CONVECTION ALONG THE DRYLINE WILL LIKELY REMAIN CAPPED
OFF THIS WEEKEND...SO HAVE MAINTAINED THE SILENT POPS.

A COLD FRONT WILL THEN PUSH INTO THE AREA SUNDAY NIGHT OR MONDAY.
THUNDERSTORM CHANCES EXPECTED TO RETURN TO SOUTHERN AND EASTERN AREAS
MONDAY ALONG AND AHEAD OF THE FRONT...BEFORE EXPANDING AREA WIDE BY
TUESDAY AS LOW-LEVEL POST-FRONTAL UPSLOPE FLOW DEVELOPS AND MID
/UPPER-LEVEL SHORTWAVE ENERGY WORKS ACROSS THE AREA WITHIN A QUASI-
ZONAL FLOW ALOFT. THESE PRECIPITATION CHANCES WILL CONTINUE INTO
WEDNESDAY. INSTABILITY AND SHEAR LOOKS SUFFICIENT TO SUPPORT SOME
STRONG TO SEVERE CONVECTION WITH THIS EARLY NEXT WEEK ACTIVITY.

KB

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
AT LEAST FRIDAY AS A MOIST AIRMASS WILL REMAIN IN PLACE...KEEPING
MINIMUM RELATIVE HUMIDITY LEVELS ABOVE 30 PERCENT. MINIMUM RELATIVE
HUMIDITIES WILL FALL TO 10 TO 20 PERCENT SATURDAY ACROSS THE WESTERN
HALF OF THE PANHANDLES AND SUNDAY ACROSS ALL BUT THE FAR EAST BEHIND
THE DRYLINE. SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 15 TO 20 MPH
DURING THIS TIME...SO SOME ELEVATED FIRE WEATHER CONDITIONS COULD
DEVELOP IN LOCATIONS WHERE FUELS ARE FAVORABLE. HOWEVER...RECENT
RAINFALL AND EFFECT ON FUELS SHOULD MITIGATE THESE FIRE WEATHER
CONCERNS. RAIN CHANCES AND HIGHER HUMIDITY LEVELS WILL RETURN EARLY
NEXT WEEK WITH A COLD FRONT.

KB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  80  62  86  63 /  30  20  10  10  10
BEAVER OK                  64  83  63  89  66 /  20  10  10  10  10
BOISE CITY OK              61  82  60  88  60 /  30  20  20  10  10
BORGER TX                  64  81  65  88  68 /  30  20  10  10  10
BOYS RANCH TX              64  85  66  90  65 /  20  20  10  10  10
CANYON TX                  63  80  63  86  62 /  30  20  10  10  10
CLARENDON TX               64  79  63  84  64 /  30  30  10  10  10
DALHART TX                 59  82  62  90  60 /  20  20  20  10  10
GUYMON OK                  63  83  63  89  66 /  20  10  20  10  10
HEREFORD TX                61  81  64  87  62 /  20  20  10  10  10
LIPSCOMB TX                66  81  63  85  68 /  40  20  10  10  10
PAMPA TX                   62  79  61  85  64 /  30  20  10  10  10
SHAMROCK TX                65  80  63  84  66 /  40  30  10  10  10
WELLINGTON TX              66  81  65  87  65 /  40  30  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/13
Hazardous weather outlook, Jun 6, 1:56 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
256 PM CDT WED JUN 6 2012

OKZ001>003-TXZ001>020-071100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
256 PM CDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS ALL OF THE
PANHANDLES...WITH THE GREATER CHANCES FOCUSED ACROSS THE EASTERN
PANHANDLES AND THE FAR WESTERN OKLAHOMA AND NORTHWEST TEXAS
PANHANDLES. A FEW STORMS COULD BECOME STRONG TO SEVERE THROUGH THIS
EVENING...WITH HAIL TO THE SIZE OF HALF DOLLARS AND WINDS AROUND 60
MPH THE PRIMARY HAZARDS. IN ADDITION...LOCALLY HEAVY RAIN WILL
LIKELY ACCOMPANY THE STRONGER STORMS...WHICH COULD RESULT IN
LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE PANHANDLES THURSDAY AND
THURSDAY NIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A
FEW STORMS THAT DEVELOP MAY BECOME STRONG TO SEVERE...MAINLY DURING
THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY HAZARDS. ALSO...LOCALLY HEAVY RAIN COULD CAUSE SOME
LOCALIZED FLOODING OR FLASH FLOODING.

THUNDERSTORM CHANCES WILL RETURN TO EASTERN AND SOUTHERN PORTIONS OF
THE AREA MONDAY...AND EXPAND AREA WIDE BY TUESDAY. THESE STORMS
COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
HAZARDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...AND
AGAIN THURSDAY AFTERNOON AND EVENING.

KB

In the hours before

Special weather statement, Jun 6, 3:27 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CDT WED JUN 6 2012

OKZ003-062215-
BEAVER OK-
427 PM CDT WED JUN 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR BEAVER COUNTY.

AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES EAST OF BEAVER...MOVING
NORTHWEST AT 15 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Special weather statement, Jun 6, 5:31 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT WED JUN 6 2012

TXZ018-019-070030-
DONLEY TX-ARMSTRONG TX-
631 PM CDT WED JUN 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR ARMSTRONG AND DONLEY
COUNTIES.

AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
8 MILES NORTH OF GOODNIGHT TO 10 MILES SOUTHWEST OF LELIA LAKE...OR
ALONG A LINE EXTENDING FROM 12 MILES EAST OF CLAUDE TO 11 MILES SOUTH
OF CLARENDON...MOVING EAST AT 5 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

JC
Special weather statement, Jun 6, 6:26 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT WED JUN 6 2012

TXZ013-018-019-070130-
DONLEY TX-CARSON TX-ARMSTRONG TX-
726 PM CDT WED JUN 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR ARMSTRONG...CARSON
AND DONLEY COUNTIES.

AT 718 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
8 MILES NORTHWEST OF GROOM TO 5 MILES WEST OF LELIA LAKE...OR ALONG A
LINE EXTENDING FROM 11 MILES SOUTHEAST OF PANHANDLE TO 5 MILES
SOUTHEAST OF CLARENDON...MOVING EAST AT 5 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE
STORMS.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

MOTORISTS ALONG INTERSTATE 40 NEAR GROOM...AND ALONG US 287 BETWEEN
GOODNIGHT AND CLARENDON WILL ENCOUNTER STRONG WINDS AND VERY HEAVY
RAIN. SLOW DOWN TO AVOID HYDROPLANING. BE PREPARED FOR STRONG CROSS
WINDS AND REDUCED VISIBILITIES.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

JC

The radar

The Amarillo radar (KAMA), 45 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carson

When
June 6, 6:37 PM CST to 6:38 PM CST
Where
Carson County, 6.78 mi W of Groom
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386068.